Kansas, 2016

Flood and Hail in Kansas, April 10, 2016

April 10, 2016 · NWS ICT · 12 events in 5 counties and zones

A cold front moved into portions of South Central and Southeast Kansas during the early evening hours of April 10th, 2016. Supercell thunderstorms developed along this boundary from Chanute, Kansas to Arkansas City, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$100
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cold front moved into portions of South Central and Southeast Kansas during the early evening hours of April 10th, 2016. Supercell thunderstorms developed along this boundary from Chanute, Kansas to Arkansas City, Kansas. The supercell thunderstorms produced reports of large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 5:34 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 10, 5:34 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT SUN APR 10 2016

.SYNOPSIS...
ISSUED AT 236 PM CDT SUN APR 10 2016

WATER VAPOR IMAGERY SHOWS A CIRCULATION OVER THE DESERT SW WITH
MORE ROBUST SHORTWAVE ENERGY DIVING SOUTHEAST ACROSS NORTHERN MN.
AT THE SURFACE...COLD FRONT EXTENDS FROM SOUTHERN MN...INTO
NORTHERN KS AND BECOMES A DRYLINE THROUGH THE OK/TX PANHANDLE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 236 PM CDT SUN APR 10 2016

STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE SOUTHWARD MOVING
FRONT LATE THIS AFTERNOON AND POSSIBLY CLOSER TO SUNSET. EVEN IF A
FEW STORMS DEVELOP AFTER 4PM...CONFIDENCE IS HIGH THAT COVERAGE
WILL BECOME MORE WIDESPREAD ONCE THE LOW LEVEL FLOW BACKS AND
INCREASES AFTER 00Z. ONE OF THE CONSISTENT MODEL THEMES HAS BEEN
TO INCREASE THE AMOUNT OF CONVECTION OVER SOUTH CENTRAL KS IN
RESPONSE TO THIS BACKED LOW LEVEL JET. STILL LOOKS LIKE LARGE HAIL
AND WET MICROBURST WINDS WILL BE THE MAIN THREAT WITH STORMS THIS
EVENING. ALSO CANT RULE OUT A FEW FLOOD WARNING FOR COUNTIES BORDERING
OK ALONG WITH SE KS...ESPECIALLY IF WE CAN GET SOME BACKBUILDING
OVER FAR SOUTH CENTRAL KS. BEST SEVERE THREAT STILL LOOKS TO BE
SOUTHEAST OF THE KS TURNPIKE.

MAY SEE A COUPLE AREAS OF RAINFALL LATE TONIGHT. ONE WILL
OBVIOUSLY BE ASSOCIATED WITH THE FRONT AND LOW LEVEL JET
INTERACTIONS...BUT FEEL THERE MAYBE ANOTHER AREA OVER CENTRAL KS
THE RESULT OF MID LEVEL WARM ADVECTION/ISENTROPIC LIFT. WOULD NOT
BE SURPRISED TO SEE THIS AREA OF PRECIP OVER CENTRAL KS LAST INTO
MON MORNING...BEFORE QUICKLY DISSIPATING AS THE AFTERNOON HOURS
APPROACH. ANY CONVECTION OVER SOUTH CENTRAL AND SE KS SHOULD ALSO
QUICKLY COME TO AN END MON AFTERNOON INTO EARLY MON EVENING.

BELOW NORMAL TEMPS WILL OVERSPREAD THE REGION ON MON BEHIND THE
COLD FRONT AS HIGHS TOP OUT AROUND 60. WET GROUNDS MAY ALSO HELP
TO HOLD TEMPS DOWN MON.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 236 PM CDT SUN APR 10 2016

STILL GOOD MODEL AGREEMENT THAT ANOTHER IMPULSE WILL MOVE OUT OF
THE DESERT SW AND ACROSS THE SOUTHERN PLAINS TUE NIGHT INTO WED.
ANY PRECIP WITH THIS FEATURE IS STILL EXPECTED TO REMAIN SOUTH OF
THE FORECAST AREA. ATTENTION WILL THEN TURN TO A MUCH MORE ROBUST WAVE
TO START DIGGING OVER THE WESTERN CONUS WED NIGHT INTO THU. IN
RESPONSE...RETURN FLOW WILL COMMENCE ACROSS THE PLAINS AND WILL
GET US BACK TO NORMAL HIGHS BY THU WITH WARMING CONTINUING INTO
THE WEEKEND. UNLIKE THE LAST FEW DAYS...THERE IS DECENT MODEL
AGREEMENT THROUGH SAT...WITH BOTH THE ECMWF AND GFS CLOSING THIS
SYSTEM OFF OVER NORTHERN NM/SOUTHERN CO AND LEAVING IT THERE
THROUGH AT LEAST SUN NIGHT IF NOT LONGER. THIS SCENARIO WOULD
RESULT IN INCREASED RAIN CHANCES FRI AND ESPECIALLY FOR THE
WEEKEND...BUT THE BIGGEST IMPACT RESULTING FROM PRECIP MAYBE FOR
THE FRONT RANGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN APR 10 2016

A COLD FRONT HAS OOZED SOUTH ACROSS THE FORECAST AREA LATE THIS
AFTERNOON...CURRENTLY LOCATED JUST TO THE SOUTHEAST OF THE KS
TURNPIKE. TCU DEVELOPING JUST AHEAD OF THE FRONT WILL LIKELY LEAD TO
SHRA/TSRA ALONG THE FRONT IN THE NEXT HOUR OR TWO...AS A WAVE IN WRN
OK LIFTS NE ALONG THE BOUNDARY...HELPING TO WEAKEN THE CAP. SO
EXPECT SHOWERS/STORMS OVER INITIALLY OVER SE KS. PLAN ON GOING WITH
VCTS AND THEN PREVAILING SHRA VCTS FOR KCNU AS THIS AREA MAY SEE A
COUPLE OF ROUNDS OF CONVECTION. MAY ALSO SEE SOME MVFR CIGS NEAR THE
STRONGEST STORMS.

AS THE NIGHTTIME WEARS ON...LOW LEVEL JET WILL LEAD TO ALOT OF LOW
LEVEL MOISTURE OVERRUNNING THE STALLED BOUNDARY IN SRN KS...WITH
MORE WIDESPREAD ELEVATED CONVECTION DEVELOPING OVERNIGHT...EVEN FOR
AREAS NORTH OF THE BOUNDARY NEAR KICT/KHUT AND POSSIBLY AS FAR NORTH
AS KSLN AND KGBD. SO WILL GO WITH VCTS FOR THESE LOCATIONS FOR THE
OVERNIGHT INTO THE EARLY MON MORNING HOURS.

EXPECT THE SHOWERS/STORMS TO DIMINISH BY AROUND 09-10Z/MON AND BY
AROUND SUNRISE IN SE KS.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 236 PM CDT SUN APR 10 2016

FOR THE FIRST TIME IN A WHILE...THE FIRE DANGER CONCERNS WILL BE
MINIMAL THROUGH THE NEXT FEW DAYS.

COOL AND WET CONDITIONS CAN BE EXPECTED MON BEHIND THE FRONT WHICH
WILL RESULT IN NO FIRE WEATHER THREAT. WINDS WILL COME AROUND TO
THE SOUTH AND SOUTHEAST FOR TUE BUT WILL REMAIN IN THE 10 TO 14
MPH RANGE. IN ADDITION...COOL TEMPS WILL KEEP RH'S IN CHECK
PROVIDING A DECENT DAY TO BURN. NOT MUCH IS EXPECTED TO CHANGE FOR
WED WITH WINDS REMAINING OUT OF THE SOUTH/SOUTHEAST AND WILL
INCREASE SLIGHTLY INTO THE 10 TO 16 MPH...WITH THE HIGHER SPEEDS
WEST OF I-135. RH VALUES WILL AGAIN BE ON THE HIGHER SIDE DUE TO
COOLER TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  59  34  63 /  60  40  10   0
HUTCHINSON      48  59  32  63 /  50  40   0   0
NEWTON          48  59  33  62 /  50  40  10   0
ELDORADO        50  59  34  62 /  60  50  10   0
WINFIELD-KWLD   52  59  35  63 /  80  50  10   0
RUSSELL         43  59  31  65 /  20  30   0   0
GREAT BEND      43  60  31  66 /  40  30   0   0
SALINA          44  61  31  64 /  30  30   0   0
MCPHERSON       46  59  31  62 /  40  30   0   0
COFFEYVILLE     55  61  36  62 /  90  70  10   0
CHANUTE         51  59  34  61 /  90  60  10   0
IOLA            51  59  33  60 /  90  60  10   0
PARSONS-KPPF    54  60  35  61 /  90  70  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KETCHAM
Hazardous weather outlook, Apr 10, 3:00 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SUN APR 10 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING SOUTHEAST OF THE
KANSAS TURNPIKE AND WILL ATTEMPT TO SPREAD NORTH THROUGH THE
OVERNIGHT HOURS. THE BEST CHANCE FOR A FEW SEVERE STORMS WILL BE
SOUTHEAST OF THE KANSAS TURNPIKE. THE MAIN THREATS WILL BE GOLF BALL
SIZE HAIL AND 60 MPH WINDS. LOCALIZED FLOODING WILL ALSO BE POSSIBLE
FOR AREAS NEAR THE KANSAS-OKLAHOMA BORDER ALONG WITH SOUTHEAST
KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED...NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST KANSAS MONDAY...EMBEDDED IN A LARGER AREA OF SHOWERS.
THE THREAT OF STORMS WILL END BY MONDAY NIGHT.

DANGEROUS BURNING CONDITIONS WILL RETURN TO AREAS ALONG AND WEST
OF I-135 FOR THURSDAY AND FRIDAY. IN ADDITION...THE POSSIBILITY OF
THUNDERSTORMS WILL INCREASE FRIDAY AND ESPECIALLY FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS
SOUTHEAST AND EXTREME SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

LAWSON

In the hours before

Special weather statement, Apr 10, 6:28 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT SUN APR 10 2016

KSZ099-110100-
MONTGOMERY KS-
728 PM CDT SUN APR 10 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 800 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR CANEY...MOVING NORTHEAST AT 40
  MPH.

HAIL UP TO THE SIZE OF NICKELS AND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE...CANEY...DEARING AND TYRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3702 9596 3719 9567 3700 9552 3700 9597
TIME...MOT...LOC 0027Z 240DEG 49KT 3694 9590

ES

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Montgomery

When
April 10, 7:32 PM CST
Where
Montgomery County, 4.84 mi W of Liberty
Measured
1 in hail
Reported by
Public
Coordinates
37.162, -95.687

Hail, Montgomery

When
April 10, 7:40 PM CST
Where
Montgomery County, 1.49 mi NNW of Indepdence Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.170, -95.790

Hail, Cowley

When
April 10, 8:05 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.070, -97.040

The hail was dime to quarter sized.

Hail, Neosho

When
April 10, 8:09 PM CST
Where
Neosho County, 0.55 mi E of Erie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.570, -95.240

Hail, Cowley

When
April 10, 8:20 PM CST
Where
Cowley County, 4.1 mi NNE of Silverdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.080, -96.860

The hail was dime to quarter sized.

Thunderstorm Wind, Cowley

When
April 10, 8:20 PM CST to 8:25 PM CST
Where
Cowley County, 4.5 mi ENE of Maple City
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.086, -96.712

Microburst winds removed a large portion of the roof and porch of a modular home. Eight trees were also blown down or severely damaged.

Hail, Montgomery

When
April 10, 8:40 PM CST
Where
Montgomery County, 0.88 mi NE of Elk City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.290, -95.910

Public report via Social Media.

Hail, Montgomery

When
April 10, 8:54 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.230, -95.710

Hail, Sumner

When
April 10, 8:59 PM CST
Where
Sumner County, 1.77 mi SE of Corbin
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.100, -97.530

Flood, Montgomery

When
April 10, 9:13 PM CST to 11:13 PM CST
Where
Montgomery County, 1.52 mi E of Independence to 1.46 mi W of Independence
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.230, -95.692

Six to eight inches of water flowed over Laurel and Hackney Roads. Also low land flooding was noted on both sides of town.

Hail, Sedgwick

When
April 10, 9:27 PM CST
Where
Sedgwick County, 5.31 mi SSE of Derby
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.480, -97.230

Reported by the public to Kwch-Tv.

Hail, Sedgwick

When
April 10, 9:27 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
0.88 in hail
Reported by
Public
Coordinates
37.480, -97.240

The public reported that the hail was pea to nickel sized and covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624440, 624441, 624442, 624443, 624444, 624445, 624446, 624447, 624448, 624451, 624449, 624450.